Alert archive / Oregon / Gale Warnings in 2020

Gale Warning 32, NWS Medford, OR

December 17, 2020

NWS Medford, OR issued this gale warning at Dec 17, 2020, 2:24 PM PST. It took effect at Dec 18, 2020, 1:00 PM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2020, 2:24 PM PST (22:24 UTC)
In effect from
Dec 18, 2020, 1:00 PM PST
Expired
Dec 18, 2020, 9:00 PM PST
In force
8 hr
Issued by
NWS Medford, OR

The text

As transmitted.

408 
WHUS76 KMFR 172224
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
224 PM PST Thu Dec 17 2020

PZZ370-181130-
/O.UPG.KMFR.SC.Y.0113.000000T0000Z-201220T0000Z/
/O.NEW.KMFR.GL.W.0032.201218T2100Z-201219T0400Z/
/O.CON.KMFR.SE.W.0070.000000T0000Z-201218T0600Z/
/O.NEW.KMFR.SC.Y.0114.201218T0600Z-201218T2100Z/
/O.NEW.KMFR.SC.Y.0115.201219T0400Z-201220T0600Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
224 PM PST Thu Dec 17 2020

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
PST FRIDAY...
...GALE WARNING IN EFFECT FROM 1 PM TO 8 PM PST FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM FRIDAY TO 10 PM PST
SATURDAY...

* WHAT...Very steep hazardous seas of 14 to 16 feet at 12 seconds
  expected through this evening, easing to 11 to 13 feet overnight
  into Friday. South winds increasing to 25 to 30 kt with gusts of
  40 kt Friday afternoon and evening when the combination of swell
  and very steep wind waves will result in very hazardous seas.
  Then, seas becoming swell dominated 14 to 16 feet at 15 seconds
  Friday night, gradually lowering to around 10 feet Saturday 
  night.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, until 10 PM PST this
  evening. For the first Small Craft Advisory, from 10 PM this
  evening to 1 PM PST Friday. For the Gale Warning, from 1 PM to 8
  PM PST Friday. For the second Small Craft Advisory, from 8 PM 
  Friday to 10 PM PST Saturday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-181130-
/O.EXA.KMFR.SE.W.0070.000000T0000Z-201218T0600Z/
/O.EXT.KMFR.SC.Y.0113.000000T0000Z-201220T0600Z/
/O.NEW.KMFR.GL.W.0032.201218T2100Z-201219T0400Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
224 PM PST Thu Dec 17 2020

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST SATURDAY...
...GALE WARNING IN EFFECT FROM 1 PM TO 8 PM PST FRIDAY...

* WHAT...Very steep hazardous seas of 12 to 15 feet at 12 seconds
  expected through this evening, easing to 10 to 12 feet overnight
  into Friday. South winds increasing to 25 to 30 kt with gusts of
  40 kt Friday afternoon and evening when the combination of swell
  and very steep wind waves will result in very hazardous seas.
  Then, seas becoming swell dominated 13 to 15 feet at 15 seconds
  Friday night, gradually lowering to around 10 feet Saturday 
  night.

* WHERE...All areas will have conditions hazardous to small craft.
  Very steep seas this evening will affect areas beyond about 5 NM
  from shore. Gales will affect nearly all areas Friday afternoon
  and evening.

* WHEN...For the Hazardous Seas Warning, until 10 PM PST this
  evening. For the Gale Warning, from 1 PM to 8 PM PST Friday. 
  For the Small Craft Advisory, until 10 PM PST Saturday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-181130-
/O.EXT.KMFR.SC.Y.0113.000000T0000Z-201220T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
224 PM PST Thu Dec 17 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST SATURDAY...

* WHAT...Steep seas 11 to 14 feet at 12 seconds this evening
  easing to 10 to 12 feet overnight into Friday. South winds
  increasing to 20 to 25 kt with occasional gusts of 35 kt Friday
  afternoon and evening when the combination of swell and steep
  wind waves will result in choppy, hazardous seas. Then, seas
  becoming swell dominated 11 to 15 feet at 14 seconds Friday
  night, gradually lowering to below 10 feet Saturday night.

* WHERE...All areas.

* WHEN...Until 10 PM PST Saturday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
148 
WHUS76 KMFR 181013
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
213 AM PST Fri Dec 18 2020

PZZ370-182315-
/O.CAN.KMFR.SC.Y.0114.000000T0000Z-201218T2100Z/
/O.EXT.KMFR.SC.Y.0115.201218T1013Z-201221T0600Z/
/O.EXT.KMFR.GL.W.0032.201218T2100Z-201219T0500Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
213 AM PST Fri Dec 18 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST SUNDAY...
...GALE WARNING NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
PST THIS EVENING...

* WHAT...Steep seas of 10 to 13 feet will continue through this
  morning. South winds will increase to 25 to 30 kt with gusts up
  to 40 kt then afternoon and evening with steep to very steep
  seas of 11 to 14 feet. Then, winds will lower and seas become
  swell dominated 13 to 16 feet at 15 seconds Friday night with
  steep seas continuing Saturday and Sunday. South winds will 
  increase again Saturday afternoon and evening to 25 to 30 kt.

* WHERE...Small craft advisory conditions will affect all the
  waters through this morning and again Friday night through at
  least Sunday evening. Gales and very steep hazardous seas will
  affect most all the waters this afternoon and evening except for
  continued small craft conditions in the waters beyond 40 nm 
  from shore south of Charleston.
 
* WHEN...For the Gale Warning, from 1 PM this afternoon to 9 PM 
  PST this evening. For the Small Craft Advisory, until 10 PM 
  PST Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-182315-
/O.EXT.KMFR.SC.Y.0113.000000T0000Z-201221T0600Z/
/O.EXT.KMFR.GL.W.0032.201218T2100Z-201219T0500Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
213 AM PST Fri Dec 18 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST SUNDAY...
...GALE WARNING NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
PST THIS EVENING...

* WHAT...Steep seas of 10 to 13 feet will continue through this
  morning. South winds will increase to 25 to 30 kt with gusts up
  to 40 kt then afternoon and evening with steep to very steep
  seas of 10 to 13 feet. Then, winds will lower and seas become
  swell dominated 13 to 15 feet at 15 seconds Friday night with
  steep seas continuing Saturday and sunday. South winds will 
  increase again Saturday afternoon and evening to 25 to 30 kt.

* WHERE...All areas will have conditions hazardous to small craft
  this morning and again Friday night through at least Sunday
  evening. Gales and very steep hazardous seas will affect most
  areas beyond about 1 NM from shore and near capes this afternoon
  and evening with small craft advisory conditions within 1 nm of
  shore.

* WHEN...For the Gale Warning, from 1 PM this afternoon to 9 PM 
  PST this evening. For the Small Craft Advisory, until 10 PM 
  PST Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-182315-
/O.EXT.KMFR.SC.Y.0113.000000T0000Z-201221T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
213 AM PST Fri Dec 18 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST SUNDAY...

* WHAT...Steep seas 10 to 12 feet through today. South winds
  increase to 20 to 30 kt across the area with occasional gusts of
  35 kt from Port Orford north this afternoon and evening. A
  combination of swell and steep wind waves will result in choppy,
  hazardous seas this afternoon through this evening. Then, seas
  becoming swell dominated 11 to 15 feet at 14 seconds Friday
  night, remaining steep through at least Sunday evening.

* WHERE...All areas.

* WHEN...Until 10 PM PST Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
891 
WHUS76 KMFR 182230
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
230 PM PST Fri Dec 18 2020

PZZ370-191130-
/O.CON.KMFR.GL.W.0032.000000T0000Z-201219T0500Z/
/O.CON.KMFR.SC.Y.0115.000000T0000Z-201221T0600Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
230 PM PST Fri Dec 18 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
SUNDAY...

* WHAT...South winds 25 to 30 kt with gusts up to 40 kt and steep
  to very steep wind driven and west swell 11 to 14 feet at 15
  seconds through this evening. West swell 13 to 16 feet at 15
  seconds begins tonight, continuing through the weekend. South
  winds increase Saturday afternoon to 25 to 30 kt.

* WHERE...Gales and very steep hazardous seas will affect most of
  the waters this afternoon and evening. Small craft conditions
  will continue for all waters after the gale warning ends.

* WHEN...For the Gale Warning, now through 9 PM PST this evening.
  For the Small Craft Advisory, until 10 PM PST Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-191130-
/O.CON.KMFR.GL.W.0032.000000T0000Z-201219T0500Z/
/O.CON.KMFR.SC.Y.0113.000000T0000Z-201221T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
230 PM PST Fri Dec 18 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
SUNDAY...

* WHAT...South winds 25 to 30 kt with gusts up to 40 kt and steep
  to very steep wind driven and west swell 11 to 14 feet at 15
  seconds through this evening. West swell 13 to 16 feet at 15
  seconds begins tonight, continuing through the weekend. South
  winds increase Saturday afternoon to 25 to 30 kt.

* WHERE...Gales and very steep hazardous seas will affect most
  areas beyond about 1 NM from shore and near capes. Small craft
  conditions will continue for all waters after the gale warning
  ends.

* WHEN...For the Gale Warning, Now until 9 PM PST this evening. 
  For the Small Craft Advisory, until 10 PM PST Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-191130-
/O.CON.KMFR.SC.Y.0113.000000T0000Z-201221T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
230 PM PST Fri Dec 18 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
SUNDAY...

* WHAT...South winds 20 to 30 kt with gusts to 35 kt. Choppy seas
  due to wind-driven waves and west swell 10 to 12 feet at 16
  seconds through tonight. Seas become swell dominated 11 to 15
  feet at 14 seconds tonight. 

* WHERE...All areas.

* WHEN...Until 10 PM PST Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Dec 17, 8:51 AM PST, 5 hours 33 minutes earlier.

Area forecast discussion, Dec 17, 8:51 AM PST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
851 AM PST Thu Dec 17 2020

.UPDATE...Snow showers continue in the mountains this morning,
mainly due to moisture banked up against the Cascades and
Siskiyous. Shower activity should diminish through the morning,
but won't come to an end until this afternoon. The active pattern
continues, with the next system arriving tomorrow afternoon,
followed by more "glancing" frontal passes into next week.

the forecast appears to be on track, with only a few minor updates
needed to bring conditions in line with current observations. For
more details on the coming week, see the previous discussion
below. -BPN

&&

.AVIATION...For the 17/12Z TAFs...Unstable conditions remain over
the area which should prevent fog from developing, but ample low
level moisture from recent precipitation will result in mixed MVFR
and VFR ceilings with at least partial mountain obscuration through
the morning hours. There's a chance for all TAF sites to stay VFR
this afternoon and evening, then stable conditions are expected
later this evening and tonight resulting in low clouds and areas of
fog for most, if not westside valley locations. It's possible low
clouds and fog could form in the Klamath Basin, but confidence was
not high enough to include the lower conditions in the Klamath Falls
TAF. -Petrucelli

&&

.MARINE...Updated 830 AM PST Thursday 17 Dec 2020...Observations
from buoy 46015 northward, show hazardous seas or near hazardous sea
conditions running in the 15 to 19 foot range at 10 to 11 seconds.
This swell will begin to subside this evening.

Seas should lower briefly tonight, but another front will approach
the waters with south winds increasing and approaching at least
small craft conditions in the northern waters by Friday afternoon.
This front will move onshore Friday evening with winds shifting
southwest and subsiding. This won't last long with south winds
expected to increase again Saturday afternoon as another frontal
boundary slides south towards the waters. Winds are not looking as
strong as before, but small craft conditions are possible for most,
if not all of the waters Saturday afternoon into Sunday afternoon.

The operational models are at odds with the position of the front
Sunday night into Monday. The ECMWF ensemble mean has the low
positioned north (which is similar to the operational GFS) which
would put the waters in a southerly wind component resulting in at
least small craft conditions. However, this is a still a ways out
and since the operational models have not been consistent from run
to run, the details could change in the days to come, so stay tuned
for the latest updates. -Petrucelli

&&

.PREV DISCUSSION... /Issued 358 AM PST Thu Dec 17 2020/

DISCUSSION...A cold front is exiting the forecast area to the east,
now over Modoc and Lake Counties. Snow levels have lowered to
around 3500 feet behind the front, per snowfall currently observed
on Union Creek webcam on Highway 62. After frontal precipitation
moves out of Lake and Modoc Counties and to the east, most post-
frontal shower activity this afternoon will occur from the
Cascades westward. A few inches of snow is expected in the
Cascades/Siskiyous and foothills generally above 3000 feet.

An upper level ridge of high pressure will move overhead tonight and
into Friday, bringing increasing stability and fog/freezing fog to
valleys. A quick-moving, weakening front will move through late
Saturday and bring a round of generally light valley rain and
mountain snow from the Cascades westward.

Model data hasn't strongly suggested high impact weather this
weekend into early next week, but there were indications that an
Atmospheric River (AR) would reach southward and touch at least
the Oregon portion of our forecast area. The latest data suggests
the probability that the AR will significantly impact Southern
Oregon or Northern California is very low. For example, latest
European Ensemble data shows a 10 percent chance of 2 inches of
rain in 24 hours along the coast by Sunday night. GEFS probability
for 2 in/24 hours is less than 10 percent. Long story short is
that the forecast calls for some rain chances Saturday night into
Monday morning focused from the Cascades westward with highest
chances north of Cape Blanco at the coast, in the Umpqua Basin,
and in the Cascades from Crater Lake northward. Given that we're
south of the front through Monday, snow levels will be high, at
6500+ feet.

The majority of ensemble members show the front finally pushing
south through the forecast area late Monday, bringing lower snow
levels and moderate precipitation with it.

A period of high pressure is expected Tuesday into Thursday. Heading
into next weekend, the majority of 100 ensemble members between the
Canadian, American, and European ensemble systems, suggest wet
weather with building mountain snowpack. The Canadian ensemble
continues to suggest a big ridge of high pressure next weekend while
the American and European hold a much cooler, wetter pattern, and
this is the case with the past 2 model runs. Confidence is thus
growing that the aforementioned high pressure breaks down around
next weekend. -Keene

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 4 PM PST Saturday for
     PZZ350-356-370-376.
     Hazardous Seas Warning until 10 PM PST this evening for PZZ370.

In the hours before

Local storm report, Dec 17, 10:13 AM PST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1013 AM PST THU DEC 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     SNOW             1 W KLAMATH FALLS       42.22N 121.79W
12/11/2020  M3.0 INCH        KLAMATH            OR   PUBLIC

            REPORTED VIA SOCIAL MEDIA. 20:1 SNOW RATIO.

0300 PM     HEAVY RAIN       2 WSW OBRIEN            42.06N 123.73W
12/13/2020  M2.30 INCH       JOSEPHINE          OR   TRAINED SPOTTER

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:24 PM PSTSmall Craft AdvisoryMFR12 hr
Dec 17, 2:24 PM PSTSmall Craft AdvisoryMFR4 days

Nearby

Gale Warnings in Oregon, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.